Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 55, NWS Lake Charles, LA

December 16, 2019Rapides Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Dec 16, 2019, 10:27 AM CST for Rapides Parish, Vernon Parish, Louisiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 10:27 AM CST (16:27 UTC)
Expired
Dec 16, 2019, 10:47 AM CST
In force
20 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Rapides Parish, LA, Vernon Parish, LA

The radar

The Ft Polk radar (KPOE), 29 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 10:35 AM CSTTORNADO3 Sw Union Hill, LA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

538 
WFUS54 KLCH 161627
TORLCH
LAC079-115-161700-
/O.NEW.KLCH.TO.W.0055.191216T1627Z-191216T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
1027 AM CST Mon Dec 16 2019

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Southwestern Rapides Parish in central Louisiana...
  Southeastern Vernon Parish in west central Louisiana...

* Until 1100 AM CST.
    
* At 1026 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Elizabeth, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Rapides and southeastern Vernon Parishes, including
  the following locations... Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3104 9263 3089 9276 3089 9282 3088 9282
      3088 9292 3105 9288
TIME...MOT...LOC 1626Z 210DEG 15KT 3090 9286 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
2 follow-up statements
787 
WWUS54 KLCH 161641
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1041 AM CST Mon Dec 16 2019

LAC079-115-161700-
/O.CON.KLCH.TO.W.0055.000000T0000Z-191216T1700Z/
Rapides LA-Vernon LA-
1041 AM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM CST FOR
SOUTHWESTERN RAPIDES AND SOUTHEASTERN VERNON PARISHES...
    
At 1040 AM CST, a radar confirmed tornado capable of producing a 
tornado was located near Elizabeth, moving northeast at 15 mph. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3104 9263 3089 9276 3090 9285 3090 9290
      3105 9288
TIME...MOT...LOC 1640Z 210DEG 15KT 3094 9283 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
952 
WWUS54 KLCH 161647
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1047 AM CST Mon Dec 16 2019

LAC079-115-161656-
/O.CAN.KLCH.TO.W.0055.000000T0000Z-191216T1700Z/
Rapides LA-Vernon LA-
1047 AM CST Mon Dec 16 2019

...THE TORNADO WARNING FOR SOUTHWESTERN RAPIDES AND SOUTHEASTERN
VERNON PARISHES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM CST for central,
southwestern and west central Louisiana.

LAT...LON 3104 9263 3089 9276 3090 9285 3090 9290
      3105 9288
TIME...MOT...LOC 1645Z 210DEG 15KT 3096 9282 

$$

K. Kuyper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Dec 16, 5:40 AM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Dec 16, 5:40 AM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
540 AM CST Mon Dec 16 2019

.AVIATION...

Overall, meteorological reasoning remains unchanged from the
previous TAF package with only minor changes made to the short
term period to better reflect current conditions. MVFR ceilings
will persist through the morning as showers begin to develop.
Enough instability is expected by mid-morning to allow for
thunderstorms to develop along and ahead of an approaching cold
front. These thunderstorms are expected to become more widespread
during the afternoon and some will be strong to severe with
strong, gusty winds. TEMPO groups remain relatively unchanged and
reflect the most likely timing of the strongest storms and frontal
passage. Behind the front, gusty northwesterly winds will develop
and continue through Tuesday morning.

&&

.PREV DISCUSSION... /issued 337 AM CST Mon Dec 16 2019/

DISCUSSION...
A weak low pressure area is attempting to form in northeast Texas
early this morning, with a cold front extending southwest across
Texas and a warm front extending northeast across Arkansas. All of
our region is in the warm sector, with temperatures in the upper
60s to lower 70s. As the front approaches our region later this
morning, storms are expected to become better organized into
lines, and SPC has outlined all of our region in some threat of
severe storms, from a marginal risk in southeast Texas, to a
slight risk in parts of southwest Louisiana, to an elevated risk
for parts of central and south central Louisiana. This is a
climatological favored time of year for severe storms, so
everyone should stay alert for weather warnings today. The threat
for severe storms will decrease as the front passes though, so by
this afternoon the threat will be diminished in southeast Texas,
and diminish in western Louisiana by mid afternoon, and parts of
central and south central Louisiana by early this evening.

Breezy and mild temperatures are expected today, but it will cool
off 25 to 35 degrees behind the front. By Tuesday morning, lows
should be in the upper 30s to lower 40s. Highs Tuesday will only
be in the 50s. A light freeze is expected both Wednesday morning
and Thursday morning for most of central Louisiana, and could
extend down close to parts of the I-10 corridor Wednesday morning.

The next threat for rain will be Friday or Friday night, but this
far out it looks to be a low threat.

MARINE...
Onshore flow increases this afternoon and have a small craft
advisory for the outer waters. Behind the front tonight into
Tuesday, northerly wind gusts approach gale criteria before
weakening by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  38  52  29 /  90  40   0   0
LCH  78  42  54  34 /  90  50   0   0
LFT  79  44  53  34 /  90  90  10   0
BPT  77  40  53  35 /  80  20   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Gale Watch from this evening through Tuesday afternoon for
     GMZ450-452-455-470-472-475.

     Small Craft Advisory until 6 PM CST this evening for GMZ470-472-
     475.

     Small Craft Advisory from 6 PM this evening to 6 PM CST Tuesday
     for GMZ430-432-435.

&&

AVIATION...26
Hazardous weather outlook, Dec 16, 10:25 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1025 AM CST Mon Dec 16 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-171630-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
1025 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.
Strong to severe storms are possible today as a cold front
approaches the region. Damaging winds, large hail, and an isolated
tornado are the primary hazards. The threat will diminish as the
cold front passes the region later this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A light freeze is expected Wednesday morning for central
Louisiana, extending as far south as parts of the I-10 corridor.
Another light freeze is expected Thursday morning in central
Louisiana.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ470-472-475-171630-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1025 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-432-435-171630-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
1025 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Small Craft Advisory will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ450-452-455-171630-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
1025 AM CST Mon Dec 16 2019

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Dec 16, 9:41 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
941 AM CST Mon Dec 16 2019

LAZ030-TXZ259>262-161630-
Beauregard LA-Southern Newton TX-Northern Newton TX-
Southern Jasper TX-Northern Jasper TX-
941 AM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAUREGARD PARISH...
SOUTHERN NEWTON AND SOUTHEASTERN JASPER COUNTIES UNTIL 1030 AM CST...

At 940 AM CST, Doppler radar was tracking a strong thunderstorm over
Wrights Settlement, or near Buna, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Merryville, Call, Bon Weir, Buna, Deridder, Trout Creek, Bivens, Old
Salem, Wrights Settlement, Devils Pocket, Bancroft, Junction and
Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 9394 3065 9387 3085 9371 3086 9331
      3040 9370 3040 9375 3037 9376 3037 9404
TIME...MOT...LOC 1540Z 214DEG 39KT 3047 9387

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:51 AM CSTGale WarningLCH38 hr
Dec 16, 10:07 AM CSTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon38 min
Dec 16, 10:13 AM CSTTornado WarningLCHAllen, Rapides, Vernon32 min
Dec 16, 10:19 AM CSTSevere Thunderstorm WarningLCHBeauregard34 min
Dec 16, 11:00 AM CSTTornado WarningLCHBeauregard, Vernon30 min
Dec 16, 11:26 AM CSTTornado Warning Tornado observedLCHVernon34 min
Dec 16, 11:44 AM CSTTornado WarningLCHBeauregard31 min
Dec 16, 11:53 AM CSTTornado Warning Considerable damage threatLCHRapides, Vernon37 min
Dec 16, 12:13 PM CSTTornado WarningLCHBeauregard, Vernon32 min
Dec 16, 12:18 PM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry27 min
Dec 16, 12:20 PM CSTTornado WarningLCHAcadia, Saint Landry40 min
Dec 16, 12:26 PM CSTTornado Warning Considerable damage threatLCHRapides34 min
Dec 16, 12:41 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatLCHRapides34 min
Dec 16, 12:43 PM CSTTornado WarningLCHAvoyelles, Saint Landry47 min
Dec 16, 12:55 PM CSTTornado WarningLCHEvangeline, Saint Landry35 min
Dec 16, 1:08 PM CSTAreal Flood AdvisoryLCHBeauregard, Vernon2 hr
Dec 16, 1:10 PM CSTTornado WarningLCHAvoyelles, Saint Landry23 min
Dec 16, 1:20 PM CSTSevere Thunderstorm WarningLCHAvoyelles25 min
Dec 16, 1:21 PM CSTTornado WarningLCHAvoyelles, Saint Landry24 min
Dec 16, 1:28 PM CSTSpecial Weather StatementLCHBeauregard47 min
Dec 16, 1:36 PM CSTSevere Thunderstorm WarningLCHRapides28 min
Dec 16, 1:47 PM CSTTornado WarningLCHAvoyelles28 min
Dec 16, 1:52 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides10 min
Dec 16, 2:08 PM CSTSevere Thunderstorm WarningLCHAvoyelles52 min
Dec 16, 2:33 PM CSTSpecial Weather StatementLCHRapides42 min
Dec 16, 2:52 PM CSTSpecial Weather StatementLCHBeauregard38 min
Dec 16, 3:24 PM CSTTornado WarningLCHAcadia, Saint Landry18 min
Dec 16, 3:35 PM CSTSpecial Weather StatementLCHAvoyelles40 min
Dec 16, 3:36 PM CSTSpecial Weather StatementLCHBeauregard39 min
Dec 16, 3:40 PM CSTSpecial Weather StatementLCHRapides50 min
Dec 16, 3:42 PM CSTSevere Thunderstorm WarningLCHAvoyelles33 min
Dec 16, 3:43 PM CSTWind AdvisoryLCHCameron, Saint Martin22 hr

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.